Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Newport/Morehead City, NC

August 14, 2018Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 14, 2018, 3:08 PM EDT for Pamlico County, North Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2018, 3:08 PM EDT (19:08 UTC)
Expired
Aug 14, 2018, 4:00 PM EDT
In force
52 min
Issued by
NWS Newport/Morehead City, NC

County Pamlico County, NC

The radar

The Morehead City radar (KMHX), 68 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:55 PM EDTTSTM WND GST 602 Nw Pamlico Beach, NCIN ADDITION THEY HAD NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1114 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS82 KMHX 141908
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
308 PM EDT TUE AUG 14 2018

NCZ080-081-094-142000-
Beaufort-Mainland Hyde-Pamlico-
308 PM EDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HYDE...SOUTHEASTERN
BEAUFORT AND NORTHERN PAMLICO COUNTIES...

At 308 PM EDT, a strong thunderstorm was located near Royal, or 17
miles northeast of James City, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ransomville, Pamlico Beach, Lowland, Royal, Winsteadville, South
Creek, Sidney Crossroads, Maribel, Yeatesville, Aurora Ferry
Terminal, Bayview Ferry Terminal, Bayboro, Aurora, Sydney Crossroads,
Vandemere and Mesic.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3555 7673 3537 7635 3513 7676 3523 7690
TIME...MOT...LOC 1908Z 215DEG 18KT 3525 7680 

$$

5

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 14, 1:57 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 14, 1:57 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
157 PM EDT Tue Aug 14 2018

.SYNOPSIS...
High pressure will ridge into the area from well offshore
through most of the week while a weak trough remains over the
central part of the state. This will produce typical summer
weather across the region with mainly isolated to scattered
afternoon showers and thunderstorms each day.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1130 AM Tuesday...no significant changes with update. Per
previous shift thinking, SPC has upgraded most of area to
Marginal for severe tstm threat this afternoon into early
evening due to 30-40 Kt of shear. Dry air in place will limit
actual development over Eastern NC but do expect scattered
development upstream to move in from W and SW with some strong
to severe potential, mainly along and west of Hwy 17. Rest of
forecast on track.

/Previous discussion/

As of 7 AM Tue...No big changes with AM update. Patchy to areas
of fog continue, though this will be burning off in the next
hour with the onset of daytime mixing. The low stratus will mix
out this morning with mostly sunny skies. Scattered
showers/storms still expected to develop later this afternoon
and work their way to and off the coast this evening. Coverage
still warrants 30-40% pops at this time. With effective shear
around 30-40KT and ML CAPE vals inc to 1500+ J/KG, cannot rule
out some strong to marginally severe storms later this
afternoon. Seasonably hot temperatures with highs 85-90
expected.

Previous discussion... As of 345 AM Tue...Patchy to areas of
fog have developed mainly south and west of hwy 70. Some of this
fog will be locally dense through the AM commute. The fog will
burn off shortly after sunrise, with partly cloudy skies and dry
conditions through the morning. This afternoon, diurnal heating
will lead to destabilization of the atms. With upr trough north
and west of the region still, E NC remains in cyclonic moist
flow. Low/mid level winds however will be swrly, and afternoon
showers/storms will be scattered in nature, and mainly
northern/western zones along inland propagating sea breeze/sound
breeze fronts.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 345 AM Tue...Any diurnally driven showers or storms will
quickly diminish this evening with loss of heating. Skies become
mostly clear, and with calm winds and low T-TD spreads once
again, fog and low stratus may again break out across the
region. later shifts will have to monitor this trend for
possible inclusion of fog in forecast grids. Lows tonight near
climo around 70 interior to mid 70s beaches.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 330 AM Tuesday...Looking at a more typical summer pattern
much of the week with Atlantic high pressure ridging into the
area while a lee trough persists across central NC. Resulting
S-SW flow will result in normal temperatures and a diurnally
driven convective regime across Eastern NC through the period
though the models are still indicating drier than normal
conditions Wed and Thu with better chances for precipitation
returning Fri into the weekend.

Wednesday through Thursday...The upper low lifts out and becomes
an open wave by Wed with the remnants of the weak front dissipating
over the area with deeper moisture pushing offshore producing
less favorable conditions for showers and storms. Also
contributing to the expected limited convective activity Wednesday
and Thursday is shortwave ridging aloft producing subsidence.
Cannot rule out isolated showers developing along the sea breeze
each afternoon but guidance has trended drier with PoPs below
Climo. Highs inland will be in the lower 90s with upper 80s
coast.

Friday through Monday...Shower and thunderstorm chances
increase to climatological norms for the latter half of the week
into early next week as the upper ridge pushes east and is
replaced by a mean mid level trough resulting in more favorable
support for precipitation through the period. Temps expected to
be near normal with highs inland in the low 90s Fri cooling
slightly to the upper 80s over the weekend.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /through 18Z Wednesday/...
As of 157 PM Tue...Line of showers and storms currently west of
ISO and PGV will begin impacting those sites shortly after 18Z.
Based on previous observations from upstream sites, along with
brief sub-VFR conditions some gusty winds are possible with this
line. Closer to shore, much more scattered activity is building
ahead of the sea breeze and will be a threat to OAJ and EWN
through the afternoon. Overall convective threat should diminish
after dusk.

Skies will be mainly clear tonight. With light winds some fog
and low stratus are possible tonight, but confidence is too low
to mention in TAFs this cycle.

Long Term /Wednesday through Saturday/...
As of 330 AM Tuesday...Primarily VFR conditions are expected
outside isolated showers and storms Wed and Thu. Showers and
thunderstorms are expected to increase in coverage to scattered
Fri and Sat with brief periods of sub VFR conditions possible.
Cannot rule out patchy late night/early morning fog each day
bringing a brief period of reduced visibilities and possibly
ceilings.

&&

.MARINE...
Short Term /Through Tonight/...
As of 1130  AM Tuesday...no changes with update.

/Previous discussion/

As of 345 AM Tue...Winds are currently W 10-15 kt nearshore with
seas 2-4 ft. Out over the Gulf Stream, winds a bit higher 15-20
kt, with some ocnl 5 ft sets this morning. With weak low inland
and Bermuda high pres offshore, winds expected to be mainly SW
today 10-20 kt with seas remaining 2-4 ft, highest south of
Diamond Shoals, and lowest north of Oregon Inlet. Still could
see ocnl 5 ft sets over the outer waters.

Long Term /Wednesday through Saturday/...
As of 330 AM Tuesday...A trough of low pressure will remain
stalled to the west with high pressure offshore into the
weekend. S/SW winds are forecast to be mainly 10-20 kt through
the period with seas 2-4 ft through Fri and 3-5 ft Sat.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...TL/SGK
NEAR TERM...JBM/TL
SHORT TERM...TL
LONG TERM...JME
AVIATION...JME/TL/MS
MARINE...JME/JBM/TL
Hazardous weather outlook, Aug 14, 7:07 AM EDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
707 AM EDT Tue Aug 14 2018

NCZ029-044>047-079>081-090>094-151115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
707 AM EDT Tue Aug 14 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to develop later this afternoon
into early evening. A storm or two could become marginally severe,
with the main threat damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-151115-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
707 AM EDT Tue Aug 14 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING south of
Cape Hatteras...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to develop later this afternoon
into early evening. A storm or two could become marginally severe,
with the main threat damaging winds.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 1:39 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
139 PM EDT TUE AUG 14 2018

NCZ044-079-090-091-141845-
Greene-Lenoir-Duplin-Pitt-
139 PM EDT TUE AUG 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LENOIR...GREENE...
WESTERN PITT AND NORTHERN DUPLIN COUNTIES...

At 138 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Bailey to near Fremont
to 15 miles southeast of Benson. Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Greenville, Kinston, Ayden, Farmville, La Grange, Mount Olive,
Grifton, Kornegay, Snow Hill, Bell Arthur, Deep Run, Beautancus,
Bruce, Dawson, Graingers, Institute, Jason, Ormondsville, Maury and
Roundtree.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3519 7816 3518 7808 3519 7802 3517 7797
      3517 7793 3515 7789 3518 7783 3534 7782
      3538 7780 3543 7783 3557 7782 3581 7745
      3548 7739 3506 7763 3503 7777 3509 7817
      3510 7817
TIME...MOT...LOC 1738Z 259DEG 27KT 3587 7815 3553 7804 3522 7835

DAG
Special weather statement, Aug 14, 2:45 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
245 PM EDT TUE AUG 14 2018

NCZ029-044-079-141945-
Greene-Martin-Pitt-
245 PM EDT TUE AUG 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL GREENE...PITT
AND SOUTHWESTERN MARTIN COUNTIES...

At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Bruce to near Lizzie.
Movement was northeast at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Greenville, Winterville, Farmville, Bethel, Stokes, Bell Arthur,
Robersonville, House, Pactolus, Bruce, Maury, Lizzie, East Carolina
University, Pitt Greenville Airport, Dowdy Ficklen Stadium, Gold
Point, Fountain, Simpson, Hamilton and Castoria.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3596 7720 3594 7720 3593 7718 3594 7713
      3593 7712 3593 7709 3571 7720 3553 7722
      3544 7776 3570 7763 3576 7752 3580 7747
      3581 7742 3583 7741 3582 7735 3583 7735
      3588 7734
TIME...MOT...LOC 1844Z 240DEG 18KT 3570 7759 3554 7767

5
Special weather statement, Aug 14, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
308 PM EDT TUE AUG 14 2018

NCZ080-081-094-142000-
Beaufort-Mainland Hyde-Pamlico-
308 PM EDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HYDE...SOUTHEASTERN
BEAUFORT AND NORTHERN PAMLICO COUNTIES...

At 308 PM EDT, a strong thunderstorm was located near Royal, or 17
miles northeast of James City, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ransomville, Pamlico Beach, Lowland, Royal, Winsteadville, South
Creek, Sidney Crossroads, Maribel, Yeatesville, Aurora Ferry
Terminal, Bayview Ferry Terminal, Bayboro, Aurora, Sydney Crossroads,
Vandemere and Mesic.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

LAT...LON 3555 7673 3537 7635 3513 7676 3523 7690
TIME...MOT...LOC 1908Z 215DEG 18KT 3525 7680

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:39 PM EDTSpecial Weather StatementMHXGreene, Lenoir66 min
Aug 14, 2:45 PM EDTSpecial Weather StatementMHXGreene, Pitt60 min
Aug 14, 3:31 PM EDTSpecial Marine WarningMHX44 min
Aug 14, 3:37 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Pamlico38 min
Aug 14, 4:00 PM EDTSpecial Weather StatementMHXMartin45 min
Aug 14, 4:36 PM EDTSpecial Weather StatementMHXCraven39 min
Aug 14, 4:38 PM EDTSpecial Weather StatementMHXDare, Tyrrell, Washington52 min
Aug 14, 5:12 PM EDTSpecial Weather StatementMHXCraven48 min
Aug 14, 5:28 PM EDTSpecial Weather StatementMHXTyrrell47 min
Aug 14, 5:53 PM EDTSpecial Weather StatementMHXPamlico52 min
Aug 14, 6:23 PM EDTSpecial Weather StatementMHXCurrituck37 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.